A Caltech Library Service

Nonlinear effects in edge waves

Whitham, G. B. (1976) Nonlinear effects in edge waves. Journal of Fluid Mechanics, 74 (2). pp. 353-368. ISSN 0022-1120. doi:10.1017/S0022112076001833.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


Nonlinear corrections to Stokes's linear edge-wave solution are obtained by means of perturbation expansions in the amplitude. The shallow-water formulation is considered first, but even for small beach angles β the behaviour in the deep water offshore becomes important and this formulation is limited. In the full formulation, amplitude dependence is required in the dispersion relation and in the exponents for the exponential decay away from the shore. There is a non-uniformity in the results as β → ½ π, which is corrected by a special perturbation expansion.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1976 Cambridge University Press. Received September 2 1975. Published Online March 29 2006. This research was supported by the Office of Naval Research, U.S. Navy.
Funding AgencyGrant Number
Office of Naval Research (ONR)UNSPECIFIED
Issue or Number:2
Record Number:CaltechAUTHORS:20120809-102530623
Persistent URL:
Official Citation: G. B. Whitham (1976). Nonlinear effects in edge waves. Journal of Fluid Mechanics, 74 , pp 353-368 doi:10.1017/S0022112076001833
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:33046
Deposited By: Ruth Sustaita
Deposited On:09 Aug 2012 17:56
Last Modified:09 Nov 2021 21:32

Repository Staff Only: item control page